Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Did I start meds too soon?
Apr 5, 2009

Can heavy stress cause a drop in t-cells and a rise in viral load?

In '94 I lost my partner to AIDS and then again in '96, I lost another after a long illness; I was working full time and at the hospital the rest of the time caring for him. This was day in and day out. He told me to have my counts checked and I was at 204 and 120000 vl. I started meds then.

Since being on meds, I have never had higher than <50 vl. and t's have always ranged between 750 and 1300. My last test came back at 1270 and 0 vl and a 1.5 ratio.

I would like to know if the stress of taking care and eventually losing my second partner, along with working a normal 40 hr. job and living with this damned disease, could have lowered my counts and, if so, should I have waited to go on meds.

In hindsite, there is nothing I can do about that decision now, but constantly wonder if I could have avoided this damming lipo syndrome that, for some reason, is alluding every one. Personally, I think it's an ingredient in the meds, that can be taken out, but that's just my opinion.

When will they figure out this damming side effect? It'd be nice to have a nice body again, I mean, I do work out enough.

Thanks, Dom

Response from Dr. Young

Hi Dom,

Thanks for your post.

If your CD4 count of about 200 was confirmed, then you definitely didn't start on medications too soon. Indeed, there is a growing opinion that with today's well tolerated medications, that we should be starting sooner than before- perhaps with CD4s in the 500 range, maybe even higher.

Paradoxically (and in contrast to your thoughts), all that's lipo isn't in the medications. In fact, a CD4 count of 200 is associated with increased risk of lipo, irrespective of medications.

Yes, earlier use of d4T (Zerit) was clearly associated with causing lipo, but so was having very poorly controlled disease and low CD4s. I'm concerned that meds could still be better, and there's some data that implicates efavirenz (Sustiva and part of Atripla) as a risk factor in fat loss.

For now, treatments for lipo are suboptimal and poorly covered by insurers.

So for now, it's best to stay healthy, exercise and keep the bugger HIV away from your CD4s.

Best of health to you, BY



Previous
HIV & Chemotherapy
Next
not on meds - insomnia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement